Alert archive / Hawaii / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Honolulu, HI

January 25, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this areal flood advisory at Jan 25, 2021, 7:26 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 7:26 AM HST (17:26 UTC)
Expired
Jan 25, 2021, 1:15 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 43 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGHW80 PHFO 251726
FLSHFO

Flood Advisory
National Weather Service Honolulu HI
726 AM HST Mon Jan 25 2021

HIC001-252015-
/O.NEW.PHFO.FA.Y.0021.210125T1726Z-210125T2015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
726 AM HST Mon Jan 25 2021

The National Weather Service in Honolulu has issued a

* Flood Advisory for...
  The island of Hawaii in Hawaii County

* Until 1015 AM HST.

* At 726 AM HST, radar and automated rain gauges indicated 
  persistent heavy showers over the Hilo, Puna, and Kau Districts 
  falling at a rate of 1 to 2 inches per hour. Heavy rainfall is 
  also occurring on the higher elevations on Saddle Road and is 
  affecting North Kulani Road near Mountain View. Additional heavy 
  rainfall is expected through the day.

* Locations in the advisory include but are not limited to...
  Hilo, Hawaiian Paradise Park, Volcano, Hawaii Volcanoes National 
  Park, Glenwood, Mountain View, Wood Valley, Pahala, Hawaiian 
  Acres, Orchidland Estates, Keaau, Pohakuloa Training Area, Punaluu 
  Beach, Pohakuloa Camp, Kawa Flats, Pahoa, Papaikou, Pepeekeo and 
  Honomu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, drainage ditches and low lying areas prone 
to flooding.

Rainfall and runoff will also cause hazardous driving conditions due 
to ponding, reduced visibility and poor braking action.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This advisory may need to be extended beyond 1015 AM HST if flooding 
persists.

LAT...LON 1904 15587 1939 15560 1964 15568 1979 15562
      1978 15543 1996 15516 1986 15507 1976 15508
      1975 15500 1964 15497 1953 15480 1945 15483
      1932 15499 1925 15516 1925 15529 1914 15544
      1913 15550 1907 15554 1896 15559 1889 15566

$$

WROE
1 follow-up statement
588 
WGHW80 PHFO 252008
FLSHFO

Flood Advisory
National Weather Service Honolulu HI
1008 AM HST Mon Jan 25 2021

HIC001-252315-
/O.EXT.PHFO.FA.Y.0021.000000T0000Z-210125T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1008 AM HST Mon Jan 25 2021

The National Weather Service in Honolulu has extended the

* Flood Advisory for...
  The island of Hawaii in Hawaii County

* Until 115 PM HST.

* At 1008 AM HST, radar and automated rain gauges indicated 
  persistent heavy showers over the Hilo, Puna, and Kau Districts 
  falling at a rate of 1 to 2 inches per hour. Heavy rainfall is 
  also occurring on the higher elevations on Saddle Road. Additional 
  heavy rainfall is expected through the day.

* Locations in the advisory include but are not limited to...
  Hilo, Hawaiian Paradise Park, Volcano, Hawaii Volcanoes National 
  Park, Glenwood, Mountain View, Wood Valley, Pahala, Hawaiian 
  Acres, Orchidland Estates, Keaau, Pohakuloa Training Area, Punaluu 
  Beach, Pohakuloa Camp, Kawa Flats, Pahoa, Papaikou, Pepeekeo and 
  Honomu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, drainage ditches and low lying areas prone 
to flooding.

Rainfall and runoff will also cause hazardous driving conditions due 
to ponding, reduced visibility and poor braking action.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This advisory may need to be extended beyond 115 PM HST if flooding 
persists.

LAT...LON 1904 15587 1939 15560 1964 15568 1979 15562
      1978 15543 1996 15516 1986 15507 1976 15508
      1975 15500 1964 15497 1953 15480 1945 15483
      1932 15499 1925 15516 1925 15529 1914 15544
      1913 15550 1907 15554 1896 15559 1889 15566

$$

WROE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this areal flood advisory went out at Jan 25, 3:37 AM HST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 25, 3:37 AM HST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
337 AM HST Mon Jan 25 2021

.SYNOPSIS...
A strong high northeast of the area and a trough to the southwest
will combine to produce locally strong southeast winds over the
islands through midweek. Very humid air carried by the southeast
flow will keep the Big Island very wet over the next couple of
days, with heavy snow over the summits. The smaller islands will
be less rainy, but some of the rain may reach the smaller islands
by mid-week. During the second half of the week the trough will
move away to the west. Winds will shift out of the east and
rainfall will diminish.

&&

.DISCUSSION...
A strong 1038 mb high far northeast of the area and a trough
about 650 miles west of Kauai are combining to produce locally
strong east to southeast winds over the main Hawaiian Islands.
High clouds blanket the area. Radars show widespread showers
moving over the Big Island from the southeast. There are numerous
showers over windward east Maui, with only isolated showers
elsewhere over the smaller islands.

A deep northwest to southeast trough aloft will persist west of
the islands over the next couple of days. This trough is making
the atmosphere over the islands unstable and helping to pull very
moist air over the islands from the southeast. This will produce
heavy rain over the Big Island with snow over the summits of Mauna
Kea and Mauna Loa. A Flash Flood Watch and a Winter Weather
Warning are in effect for the Big Island. Less rain will reach
the smaller islands, at least through this evening. More of the
moisture may spread over the smaller islands by tomorrow.

The global models show the trough aloft weakening starting Wednesday
as a ridge aloft builds over the area from the north. The atmosphere
over the islands will become more stable and the moist air will
move away to the west. That should bring a decrease in rainfall
for the second half of the week, with showers focused over mainly
windward areas.

&&

.AVIATION...
Breezy east-southeast winds will continue in windward areas today
and tonight. Meanwhile winds in leeward areas will remain light
through mid morning, then pick up to moderate levels out of the
east-southeast this afternoon, then ease again tonight. Deep
tropical moisture will continue to spread northwest across the
state during the next 24 hours, although the most unsettled
weather is expected over east and southeast facing sections of the
Big Island. In these areas, widespread MVFR conditions can be
expected, with occasional IFR cigs/vsbys. Across the smaller
islands, passing showers will bring temporary MVFR cigs/vsbys to
windward areas, with more widespread MVFR conditions possible over
Kauai tonight. Generally VFR conditions will prevail in leeward
areas, although some MVFR cigs/vsbys could become more common this
afternoon through tonight.

AIRMET Sierra remains in effect for mountain obscuration across
northeast through southeast facing sections of Kauai, Oahu,
Molokai, Maui, and the Big Island. These conditions will likely
continue through the day today, and possibly through tonight.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain of all islands. These conditions are
expected to continue through tonight. AIRMET Tango is also in
effect for strong surface winds over some adjacent coastal waters.

AIRMET Zulu remains in effect for moderate rime icing over the Big
Island and adjacent waters to the east. These conditions will
likely remain in place through today, and possibly through
tonight.

&&

.MARINE...
Strong east-southeast winds associated with high pressure will
continue over the Hawaiian waters through the week. Rough conditions
with seas at and above the Small Craft Advisory level of 10 ft
will be the result across exposed waters.

Surf along east facing shores will remain rough due to the
aforementioned strong onshore winds locally and upstream across
the eastern Pacific driving large seas through the area. The
advisory in place will likely become extended into Wednesday. A
slightly downward trend will be possible through the second half
of the week as the upstream fetch diminishes across the eastern
Pacific.

Surf along north and west facing shores will steadily lower
through tonight as a northwest swell eases. Large scale pattern
change across the Pacific over the past week featuring a blocking
pattern setting up east of the Date Line will translate to an end
to the active run of large swells that began in the second half of
December and continued through the first half of January. Surf
will respond and drop well below the January average Tuesday
through midweek.

For the long range, guidance shows a developing hurricane-force
low around 2000 nm northwest of Hawaii this morning tracking
northward toward the western Aleutians through Tuesday. Wave
models reflect this and show small, long-period energy arriving
through the day Thursday out of the west-northwest, then trending
up out of the northwest Friday into the weekend. Large errors
typically associated with these sources lead to low forecast
confidence.

Surf along south facing shores will trend up today through
midweek, as an out-of-season Tasman source arrives. Nearshore
PacIOOS buoy observations locally are reflecting this energy
beginning to fill in within the 18-22 second bands. Surf should
drop and return to normal levels through the second half of the
week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

Winter Weather Warning through 6 PM Tuesday for the summits of
Mauna Kea and Mauna Loa on the Big Island.

High Surf Advisory until 6 PM Tuesday for east facing shores of
the Big Island, Maui, Molokai, Oahu and Kauai.

Flash Flood Watch through Tuesday afternoon for the Big Island.

Small Craft Advisory until 6 PM Wednesday for all Hawaiian waters.

&&

DISCUSSION...Donaldson
AVIATION...Jelsema
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:23 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Jan 25, 2:09 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 3:06 AM HSTWinter Storm WarningHFOHawaii36 hr
Jan 25, 4:24 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 25, 10:47 AM HSTFlash Flood WarningHFOHawaii6 hr
Jan 25, 1:48 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Areal Flood Advisories in Hawaii, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.